Hail, Comanche
- When
- September 29, 10:10 PM CST
- Where
- Comanche County, 4.38 mi WNW of Buttermilk
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.130, -99.400
A shortwave trough rotating around an upper level low near the four corner region pushed in some rain showers and stronger thunderstorms, isolated in nature, along the Oklahoma state line. There was ample enough instability to produce a half dollar sized hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough rotating around an upper level low near the four corner region pushed in some rain showers and stronger thunderstorms, isolated in nature, along the Oklahoma state line. There was ample enough instability to produce a half dollar sized hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 29, 6:14 PM CST, 3 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 714 PM CDT Wed Sep 29 2021 ...Updated for aviation discussion... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Sep 29 2021 Midday surface analysis depicted the strong cold front making progress through western South Dakota/Nebraska into northeast Colorado. Satellite imagery revealed a mid cloud deck across central Kansas, with full sunshine across the prefrontal warm sector across SW KS. Instability will build through the afternoon, as the insolation interacts with southeast winds to increase CAPE to near 2000 J/kg by 4 pm. There is not much of a trigger available through early evening, and models are resistant to developing much convection, but can't rule out some isolated activity evolving from the expected cumulus field. Strong cold front is expected to enter the northwest zones around 10 pm, reach Dodge City by 4 am, and exit the southeast zones by sunrise. All short range models and CAMs have converged on what the deterministic ECMWF has been saying for days...an MCS will accompany the frontal passage tonight and early Thursday. Numerous thunderstorms are expected to continuously develop along the front's convergence zone through the night and Thursday morning, with training likely as the cold front undercuts the storms and lifts them over the cool stable air. As such areas of heavy rain are expected, and included in the grids, along with increasing pops to 90% where confidence is highest where the MCS will track. The severe risk is minimal; the largest threat from the mesoscale environment would be strong wind gusts, but this will be tampered down by the nocturnal timing. Hydrology issues will be the main focus overnight, but the MCS is expected to make steady southeast progress with the cold front into the southeast zones by mid morning Thursday. QPF of 1-2 inches will be common, but as usual, far western Kansas (Hamilton to Morton) may struggle to get much from this event. A dramatic change to fall on Thursday. Rain coverage will decrease steadily from northwest to southeast during the daylight hours, and aligned pops in that direction. Consensus of short term models and the 12z NAM is post-frontal stratus will fill in immediately behind the cold front, and persist through the day. 12z NAM/GFS both show this, with 850 mb remaining near saturation. With little if any insolation, and models cooling 850 mb to near 13C, lowered temperatures on Thursday, with most locations struggling to make progress into the lower to mid 60s. NAM guidance is probably too cold, holding some NW zones in the 50s, but given it is expected to be dry in these areas by afternoon, and it is still the last day of September, stayed above the coldest guidance. The bottom line is Thursday will be dramatically different with below normal temperatures. Low clouds and north winds gusting to 30 mph will add to the change. Thursday night/early Friday will be dry for most zones, as the frontal forcing moves away, and the expected closed cyclone organizes over the Great Basin. Lower 50s will be common for the first sunrise of October, which is actually close to normal. .LONG TERM...(Friday through Wednesday) Issued at 200 PM CDT Wed Sep 29 2021 Two days of fall-like, cloudy cool wet weather are expected Friday and Saturday. There will likely be several hours of dry weather early Friday, as the approaching closed midlevel cyclone remains displaced in New Mexico, and cool/stable surface high pressure remains in control. However, widespread rain and embedded thunder are expected to spread into SW KS Friday afternoon and especially evening, as isentropic upglide begins, ahead of the upper low, progged to be near Clayton, New Mexico. Models continue to paint a track that would favor keeping strong forcing for ascent focused on SW KS late Friday through early Saturday. NBM pops are well into the likely category and were accepted (will likely end up with categorical pops eventually). Rain will be primarily stratiform in nature, although with 500 mb temperatures cooling to -13C as the cyclone tracks over SW KS Friday night/Saturday, can't rule out isolated thunder either. Trough is expected to be centered over NE KS by Saturday afternoon, and rain will diminish quickly from west to east with subsidence by late Saturday. Both Friday and Saturday, thick clouds, east wind components and rain will all work together to hold temperatures well below normal. Afternoon temperatures in the 60s will be common. Sunday continues to look like one of the nicest days of the year, with full sunshine, lower to mid 70s, and gentle winds. An extended dry period is forecast Sunday through the remainder of the long term. 12z ECMWF forecasts ridging to establish over the plains Monday and Tuesday, which ensures a dry forecast with moderating temperatures. However, no excessive heat/cold invasions are expected through all of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 709 PM CDT Wed Sep 29 2021 Thunderstorms will become numerous between 06 and 08z along a cold front. Winds will shift to the north at 12 to 15 kts when the storms arrive or 1 to 2 hours after. Winds could be locally higher with the strongest storms but are expected to remain below severe levels. The shower/t-storms will end by 14z. Low clouds are will linger through the end of the period given the very moist and cool air behind the front. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 65 55 69 / 90 80 10 60 GCK 54 62 53 66 / 90 40 10 60 EHA 52 64 52 63 / 30 30 40 80 LBL 54 65 54 67 / 40 30 30 80 HYS 59 63 55 69 / 90 70 20 40 P28 64 75 60 73 / 60 80 40 70 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ030-031- 044>046. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Wed Sep 29 2021 KSZ063>066-076>081-086>090-300815- Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Wed Sep 29 2021 This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected late Wednesday night into early Thursday along a cold front diving south through the central plains. While severe weather is not expected owing to weak deep layer shear, high precipitable water and slow moving storms will foster at least some flash flood risk. As a result, a Flash Flood Watch has been issued for Trego, Ellis, Lane, Ness, and Rush counties from 7 pm CDT Wednesday through 10 am CDT Thursday where highest confidence in 1-2" per hour rainfall rates exists. Day 1 Hazards ------------- * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Springer
Special Weather Statement National Weather Service Dodge City KS 645 PM CDT Wed Sep 29 2021 KSZ089-300030- Comanche KS- 645 PM CDT Wed Sep 29 2021 ...A strong thunderstorm will impact portions of south central Comanche County through 730 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Buttermilk, moving north at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936 TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH FINCH
Special Weather Statement National Weather Service Dodge City KS 647 PM CDT Wed Sep 29 2021 KSZ089-090-300030- Barber KS-Comanche KS- 647 PM CDT Wed Sep 29 2021 ...A strong thunderstorm will impact portions of southwestern Barber and southeastern Comanche Counties through 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near Aetna, moving north at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of . PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3718 9924 3730 9898 3700 9896 3700 9911 TIME...MOT...LOC 2346Z 167DEG 20KT 3705 9906 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH FINCH
The Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988703.